Small bowel angioedema in woman emerges as side effect of lisinopril
The patient was switched to a different blood pressure-lowering medication
A 58-year-old woman developed angioedema of the small bowel after three years of taking lisinopril, an angiotensin-converting enzyme (ACE) inhibitor often used for high blood pressure.
The woman switched to amlodipine, a different blood pressure-lowering medication, and her signs and symptoms of angioedema resolved rapidly. Her case was described in “A Case of Angiotensin-Converting Enzyme (ACE) Inhibitor-Induced Small Bowel Angioedema,” which was published in Cureus.
ACE inhibitors lower blood pressure by making blood vessels relax and widen. They also can make them more permeable, allowing fluid to leak out into body tissues and causing them to swell.
Nonallergic angioedema may develop as a side effect of an ACE inhibitor, sometimes after months or years of use. Patients will often have sudden and recurrent swelling episodes in the face, tongue, or throat.
Angioedema is a side effect of medication
Reports of angioedema of the small bowel are rare. Its symptoms are often nonspecific and include abdominal pain, diarrhea, nausea, and vomiting. It “often goes clinically undiagnosed,” wrote the researchers, who described the case of a woman with diabetes and high blood pressure who for the past three years had been taking 20 mg a day of lisinopril, an ACE inhibitor available under multiple brand names and as generics.
She went to the emergency room complaining of abdominal pain, nausea, and vomiting that had persisted for a day, and “mentioned that she had been experiencing similar recurrent episodes over the last three years,” which went away on their own.
Multiple CT scans had been performed over that time, but only the latest ones showed signs of swelling in the small bowel. On the most recent one, the small bowel wall appeared thickened and swollen, with some fluid buildup in the abdomen.
“Due to the recurrent nature of the patient’s episodes and multiple admissions over the last three years, lisinopril-induced small bowel angioedema was suspected,” the researchers wrote.
The doctors switched her to amlodipine, a calcium channel blocker sold under the brand name Norvasc, among others, and a CT scan the day after the switch revealed the inflammation in the small bowel had significantly diminished, which supported the diagnosis of lisinopril-induced angioedema.
“During follow-up, the patient reported that her symptoms had remained stable since discontinuing lisinopril,” the researchers wrote, adding lisinopril-induced angioedema may not only affect the usual body areas, but also the small bowel. “Knowledge of this side effect, a detailed drug history, and CT scan findings can help a physician make the correct diagnosis and resolve the patient’s symptoms by discontinuing the ACE inhibitor with an alternative class of drug such as a calcium channel blocker for their treatment.”